Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 117, NWS St. Louis, MO

June 14, 20184 counties in Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 14, 2018, 4:45 PM CDT for 4 counties in Missouri. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2018, 4:45 PM CDT (21:45 UTC)
Expired
Jun 14, 2018, 5:30 PM CDT
In force
45 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Franklin County, MO, Gasconade County, MO, Montgomery County, MO, Warren County, MO

The radar

The St Louis radar (KLSX), 69 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.8 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2648 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2648 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1120 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

046 
WUUS53 KLSX 142145
SVRLSX
MOC071-073-139-219-142230-
/O.NEW.KLSX.SV.W.0117.180614T2145Z-180614T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
445 PM CDT THU JUN 14 2018

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southwestern Montgomery County in east central Missouri...
  Northwestern Franklin County in east central Missouri...
  Southwestern Warren County in east central Missouri...
  Northern Gasconade County in east central Missouri...

* Until 530 PM CDT.

* At 444 PM CDT, a severe thunderstorm was located near Swiss, 
  moving north at 10 mph. Another severe thunderstorm was located 
  just east of McKittrick and another one was near Morrison.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Hermann, New Haven, Swiss, Drake, Gasconade, Berger, Rhineland,
  Morrison, McKittrick, Lyon and Bay.

This also includes  Deutschheim Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3884 9132 3851 9110 3844 9151 3863 9165
      3870 9164 3870 9165 3873 9165
TIME...MOT...LOC 2144Z 159DEG 9KT 3861 9139 

HAIL...1.25IN
WIND...60MPH
 
$$

Byrd
2 follow-up statements
353 
WWUS53 KLSX 142208
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
508 PM CDT THU JUN 14 2018

MOC139-142218-
/O.CAN.KLSX.SV.W.0117.000000T0000Z-180614T2230Z/
Montgomery MO-
508 PM CDT THU JUN 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MONTGOMERY COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3868 9164 3869 9160 3868 9155 3869 9151
      3871 9150 3871 9142 3872 9142 3875 9126
      3851 9110 3844 9151 3862 9164
TIME...MOT...LOC 2208Z 323DEG 9KT 3858 9145 

$$

MOC071-073-219-142230-
/O.CON.KLSX.SV.W.0117.000000T0000Z-180614T2230Z/
Franklin MO-Warren MO-Gasconade MO-
508 PM CDT THU JUN 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHWESTERN FRANKLIN...SOUTHWESTERN WARREN AND NORTHERN
GASCONADE COUNTIES...

At 508 PM CDT, a severe thunderstorm was located over Swiss, moving
southeast at 10 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Hermann, New Haven, Swiss, Drake, Gasconade, Berger, Morrison, Lyon
and Bay.

This also includes  Deutschheim Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3868 9164 3869 9160 3868 9155 3869 9151
      3871 9150 3871 9142 3872 9142 3875 9126
      3851 9110 3844 9151 3862 9164
TIME...MOT...LOC 2208Z 323DEG 9KT 3858 9145 

HAIL...1.25IN
WIND...60MPH
 
$$

Byrd
381 
WWUS53 KLSX 142221
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
521 PM CDT THU JUN 14 2018

MOC071-073-219-142230-
/O.EXP.KLSX.SV.W.0117.000000T0000Z-180614T2230Z/
Franklin MO-Warren MO-Gasconade MO-
521 PM CDT THU JUN 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FRANKLIN...
SOUTHWESTERN WARREN AND NORTHERN GASCONADE COUNTIES WILL EXPIRE AT
530 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

Remember, a Severe Thunderstorm Warning still remains in effect for
southern portions of Gasconade and most of Franklin counties.

LAT...LON 3868 9164 3869 9160 3868 9155 3869 9151
      3871 9150 3871 9142 3872 9142 3875 9126
      3851 9110 3844 9151 3862 9164
TIME...MOT...LOC 2220Z 159DEG 9KT 3861 9146 

$$

Byrd

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 4:20 PM CDT, 25 minutes earlier.

Area forecast discussion, Jun 14, 4:20 PM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
420 PM CDT Thu Jun 14 2018

.SHORT TERM...  (Through Late Friday Afternoon)
Issued at 259 PM CDT Thu Jun 14 2018

...A Few Strong Storms This Afternoon/Evening...

The synoptic pattern early this afternoon features an upper-level
ridge extending from the southern Plains into the Midwest region.
This regime will change little through the period, leaving eastern
MO/IL on the periphery of the ridge and keeping parts of the area
susceptible to convection.

We continue to monitor a complex of thunderstorms dropping south
from northeast MO and west-central IL into portions of east-
central MO and western IL. This area of thunderstorms has showed a
weakening trend over the past half hour, as the trend has been for
the thunderstorms to become more outflow dominated. However, the
airmass along/south of the I-70 corridor remains strongly unstable
with MLCAPEs of 2500-3000 J/kg. Bulk shear values are very weak,
generally less than 20 knots, thus do not expect significant
organization to the storms. That being said, the strongly
unstable airmass will likely be enough to continue to foster
strong to locally severe thunderstorms capable of locally damaging
winds to 60 mph and hail to the size of quarters, especially on a
line from Montgomery County, MO southward to Reynolds County, MO
where it appears outflow from the convection up north is
intersecting the synoptic warm front, giving storms more of a
forced vertical ascent.

Otherwise, storms should diminish this evening as the boundary
layer cools and nocturnal stabilization takes place. It appears
however that renewed convection will develop as a low-level jet
yet again develops across portions of eastern IA and northern IL.
This convection may impact portions of Illinios or even far
eastern MO Friday morning depending on how far east the synoptic
warm front is able to push. For now, do not have high confidence
in how this potential covective cluster will play out, thus will
continue with fairly low pops Friday. Temperatures will be warm,
with heat index values ranging from 100 to 105 degrees, with the
highest values in the St. Louis metro. Going Heat Advisory looks
good.

Deitsch

.LONG TERM...  (Friday Night through Next Thursday)
Issued at 259 PM CDT Thu Jun 14 2018

The synoptic pattern will feature strong ridging aloft this
weekend, briging hot and mainyl dry conditions. The ridge will
break down by the beginning of next week which will allow for more
unsettled weather to return.

Main brunt of the heat will be felt Saturday into Sunday and
perhaps into Monday as the upper-level ridge builds and southerly
surface flow commences. Heat index values will push to around
100-107 those days, with the highest values in the St. Louis
metro. Therefore, going Heat Advisory still looks good. Chances
for showers and thunderstorms will return early next week as a
cold front sags into the region. Due to the thunderstorms
expected, temperatures will be slightly cooler.

Deitsch

&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1239 PM CDT Thu Jun 14 2018

Main TAF concern will be a convective complex moving into UIN and
additional thunderstorm development possible elsewhere this
afternoon. Complex should move into UIN just after 19Z, with the
outflow winds just ahead of the storms possibly exceeding 30
knots. Elsewhere, additional thunderstorm development is possible
near COU, but scattered coverage precludes anything more than VCTS
for now. Uncertainty is higher in the St. Louis metro sites. It
is possible the outflow of the storms near UIN may develop
additional storms this afternoon near the St. Louis sites, but
confidence in this occurring is not high enough to include a
mention at this time. Outside of thunderstorms, expect increasing
diurnal cumulus and high cloudiness.

SPECIFICS FOR KSTL:
Keeping an eye on the convective complex near UIN. The outflow
from these thunderstorms could potentially develop additional
thunderstorms near STL later this afternoon. However, confidence
in this scenario is still fairly low, so will continue with a dry
TAF for now. Otherwise, expect VFR conditions with diurnal cu this
afternoon and some passing high clouds this afternoon through
tonight. Winds through the period will be out of SSE around 5-10
knots.

Deitsch

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory from noon Friday to 8 PM CDT Sunday for Saint
     Charles MO-Saint Louis City MO-Saint Louis MO.

IL...Heat Advisory from noon Friday to 8 PM CDT Sunday for Madison IL-
     Saint Clair IL.

&&

WFO LSX
Hazardous weather outlook, Jun 14, 4:23 PM CDT, 22 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
423 PM CDT Thu Jun 14 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-151145-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
423 PM CDT Thu Jun 14 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Strong to locally severe thunderstorms remain possible through
early this evening. Main threats will be locally damaging winds to
60 mph and large hail to the size of quarters.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A dangerous combination of heat and humidity is expected to begin
Friday afternoon for portions of the area and continue through at
least Sunday, and possibly into Monday. Peak heat index values
will range from 100 to 106 each afternoon and early evening. The
highest values will occur in the Saint Louis metro area, where a
Heat Advisory has been issued from Friday afternoon through early
Sunday evening. See the Heat Advisory product for additional
details.

The chance for non-severe thunderstorms will continue over parts
of the area on Friday, then resume again for Monday, Tuesday, and
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible through early this evening.

Deitsch

In the hours before

Local storm report, Jun 14, 3:27 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
327 PM CDT THU JUN 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     HAIL             LADDONIA                39.24N 91.64W
06/14/2018  E0.50 INCH       AUDRAIN            MO   PUBLIC

&&

JPG
Local storm report, Jun 14, 3:29 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
329 PM CDT THU JUN 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HAIL             LADDONIA                39.24N 91.64W
06/14/2018  E0.88 INCH       AUDRAIN            MO   TRAINED SPOTTER

&&

JPG
Local storm report, Jun 14, 3:38 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
338 PM CDT THU JUN 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HAIL             LADDONIA                39.25N 91.64W
06/14/2018  E1.00 INCH       AUDRAIN            MO   LAW ENFORCEMENT

            VIA NWS CHAT.

&&

CMK
Local storm report, Jun 14, 4:18 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
418 PM CDT THU JUN 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     TSTM WND DMG     2 NNE HULL              39.74N 91.19W
06/14/2018                   PIKE               IL   LAW ENFORCEMENT

            LARGE TREE DOWN ACROSS STATE HIGHWAY 92.

&&

CARNEY
Local storm report, Jun 14, 4:26 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
426 PM CDT THU JUN 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TSTM WND DMG     1 W TROY                38.98N 90.99W
06/14/2018                   LINCOLN            MO   TRAINED SPOTTER

            4-6 INCH TREE LIMBS DOWN.

0422 PM     HAIL             1 W TROY                38.98N 90.99W
06/14/2018  M1.00 INCH       LINCOLN            MO   TRAINED SPOTTER

&&
Local storm report, Jun 14, 4:38 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
438 PM CDT THU JUN 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             1 S TROY                38.97N 90.98W
06/14/2018  M1.25 INCH       LINCOLN            MO   TRAINED SPOTTER

            HALF DOLLAR SIZED HAIL ON THE SOUTH SIDE OF
            TROY.

&&

CARNEY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 3:50 AM CDTHeat AdvisoryLSXSaint Charles, Saint Louis, City of Saint Louis24 hr
Jun 14, 1:03 PM CDTSpecial Weather StatementLSXKnox, Lewis, Shelby42 min
Jun 14, 1:56 PM CDTSevere Thunderstorm WarningLSXMonroe49 min
Jun 14, 2:08 PM CDTSevere Thunderstorm WarningLSXMarion, Ralls25 min
Jun 14, 2:36 PM CDTSevere Thunderstorm WarningLSXAudrain, Monroe, Ralls39 min
Jun 14, 2:40 PM CDTSevere Thunderstorm WarningLSXMonroe50 min
Jun 14, 3:12 PM CDTSevere Thunderstorm WarningLSXAudrain, Monroe, Montgomery, Pike, Ralls48 min
Jun 14, 3:44 PM CDTSevere Thunderstorm WarningLSXAudrain, Callaway, Montgomery46 min
Jun 14, 4:20 PM CDTSevere Thunderstorm WarningLSXLincoln40 min
Jun 14, 4:32 PM CDTSevere Thunderstorm WarningLSXLincoln, Saint Charles, Warren43 min
Jun 14, 5:05 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Warren40 min
Jun 14, 5:14 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade, Saint Charles, Warren61 min
Jun 14, 5:18 PM CDTSevere Thunderstorm WarningLSXCallaway, Osage29 min
Jun 14, 5:37 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Saint Louis38 min
Jun 14, 6:08 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Saint Louis52 min
Jun 14, 6:09 PM CDTSevere Thunderstorm WarningLSXCallaway, Cole, Osage20 min
Jun 14, 6:42 PM CDTSevere Thunderstorm WarningLSXJefferson, Sainte Genevieve, Saint Francois, Washington48 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.